Cause of eye twitch requires some investigation

Dear Dr. Gott: I am a 58-year-old male. Over the last year, I have developed a twitch or spasm around my left eye. I take hydrochlorothiazide and Accupril for my high blood pressure. Can you tell me what is going on?
Dear Reader: Hydrochlorothiazide (HCTZ) is a diuretic (water pill) that treats hypertension and helps prevent the body from absorbing too much salt, which can lead to fluid retention. It is prescribed for people with kidney disorders, congestive heart failure, high blood pressure and other conditions.
Side effects can include loss of appetite, lightheadedness, diarrhea, dizziness, temporary blurred vision, low potassium and loss of appetite. Severe allergic reactions can produce hives, difficulty breathing, low urine output, muscle pain or cramps and more.
Accupril is an angiotensin-converting enzyme (ACE inhibitor), also used to treat hypertension and heart failure. As with many drugs, it can be prescribed for other, seemingly unrelated conditions as well.
Side effects can include cough (known as an ACE inhibitor cough), lightheadedness, nausea, fatigue, headache and more. Severe allergic reactions are similar to those of HCTZ. To the best of my knowledge, eye twitching is not a side effect of either medication, but you should seek the advice of your prescribing physician for the final word on the subject.
Most twitching is benign and not an indication of a serious medical problem. It can likely be handled without medical intervention; however, more serious and uncommon symptoms should be brought to a physician’s attention for evaluation. Technically known as blepharospasm, involuntary eye twitching is related to the nervous system. Benign twitches may be related to stress, fatigue, eyestrain, caffeine intake, allergies, a nutritional imbalance, dry eyes and alcohol use.
A year is simply too long for you to suffer from this annoying condition. Unless there has been increased stress at work or at home, you are consuming more caffeine than you should or you have a viable explanation, I urge you to see your primary-care physician, ophthalmologist or neurologist. You might be helped by allergy medication, Botox injections or drug therapy. Perhaps your drug combination is too strong and something as simple as a dose reduction might alleviate the problem.
Because of the possibility of an allergy involvement, I am sending you a copy of my Health Report “Allergies.” Other readers who would like a copy should send a self-addressed stamped No. 10 envelope and a $2 check or money order made payable to Newsletter and mailed to Newsletter, P.O. Box 167, Wickliffe, OH 44092-0167. Be sure to mention the title or print an order form off my website at www.AskDrGottMD.com.
Dear Dr. Gott: You stated in a previous article that biotin was needed for healthy hair and to help stop hair loss. How much biotin is safe to take? I take 1,000 milligrams twice daily, but I lose a lot of hair every time I wash it, which is every other day.
Dear Reader: Biotin, otherwise known as vitamin B7, is produced naturally in the intestines. When the body doesn’t manufacture adequate amounts, hair loss and other conditions develop. This can occur because of excessive exercise, too much alcohol, seizure disorders, lactation and aging.
Biotin supplements are commonly available in 1,000-microgram or 5,000-microgram dosages. My guess is that you are taking micrograms, not milligrams. The National Institutes of Health indicates an adequate intake for people 18 and over is 30 micrograms. Dosing depends on health, age and other conditions. There is a lack of scientific evidence to confirm an appropriate range of dosing for this product. Speak with your physician for clarification.

Share

Filed Under: News

RSSComments (0)

Trackback URL

Leave a Reply




If you want a picture to show with your comment, go get a Gravatar.